| Catalog Number |
0847 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Partial thickness (Second Degree) Burn (2694); Blister (4537)
| Date of Event |
08/02/2021
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Photos were provided by the account and below are the photos analysis: this is a analysis for a set of images submitted to ethicon endo surgery for evaluation.Image 1: the image provided by the customer is that of what appears to be a megasoft pad under a sheets.No damage can be observed.Image 2: the image provided by the customer is that of what appears to be a megasoft pad.No damage can be observed.Image 3: the image provided by the customer is that of a label pediatrics under body sheets.No conclusion could be reached as to how this issue occurred through photo analysis.A manufacturing record evaluation was performed for the finished device batch number, and no non-conformance's were identified.As part of ethicon endo surgery quality process all devices are manufactured, inspected, and released to approved specifications.Because the instrument was not returned our evaluation is limited.We value the opportunity to fully analyze the instrument upon its return.Additional information was requested, and the following was obtained: could you please confirm what is the severity of the burn? first degree burns are minor burns on the first layer of skin.Second degree burns have two types: superficial partial-thickness burns injure the first and second layers of skin.Deep partial-thickness burns injure deeper skin layers.Third degree burns injure all the skin layers and tissue under the skin.What medical intervention was used to treat the burn? (such as salve or stitches) are there any anticipated long-term effects from the burn? what is the current status of the patient? answer: one procedure in (b)(6) 2021: the burn was of the 2nd degree (red, blistered patches); treatment with jaluset and adaptic.Good evolution, lesions regress at 15 days.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: is the megadyne pad currently being used in the facility.If no, why not? are there any photos of the burn that you could share with us in regards to the burn? if yes, please send to (b)(4) when were the burns first noticed? what medical intervention was used to treat the burn? (such as salve or stitches) besides the burn, did the patient experience any adverse consequence due to the issue? are there any anticipated long-term effects from the burn or injury? what is the current status of the patient? what was the surgical procedure? how was the patient positioned? how was the room set up to include patient set up and where was the pad in relation to the patient? was there anything between patient? was the pad rinsed and let dry before it on this surgical procedure? how was pad cleaned? what was the date of the procedure? does the surgeon believe there is there an alleged deficiency to the pad that led to patient burn and if so why? if information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Event or Problem Description
It was reported that during an unknown procedure, there was a superficial burn in a child in the lower back , in the case of the use of a megadyne mega soft plate.Lot: 2116202.During this procedure, the consumables for mistral-air heaters were used.In addition, a sheet was also present.The presence of betadine on the skin.
Additional Manufacturer Narrative
(b)(4).Date sent: (b)(6) 2021.Additional information was requested, and the following was obtained: is the megadyne pad currently being used in the facility.If no, why not? yes.When were the burns first noticed? the burns were observed at the end of the operating procedure, after the patient had left the operating room.Besides the burn, did the patient experience any adverse consequence due to the issue? no.What is the current status of the patient? good progress of the burn, consultations was scheduled.What was the surgical procedure? laparoscopic appendectomy.How was the patient positioned? dorsal decubitus.How was the room set up to include patient set up and where was the pad in relation to the patient? the room is an operating block, with a table in the center.The device was under the patient, stopping at the shoulders.Was there anything between patient? in order: mistral air heating blanket, drape, drape folded in 4, absorbing square.Was the pad rinsed and let dry before it on this surgical procedure? presence of faeces during the operation; cleaning + drying of the area.Additional information provided: procedure date: (b)(6) 2021.During the intervention, when the user attempted to use the bipolar device (pedal mode), the device did not activate and no launching noise came from the generator.Another cable was used: the device did not work.Use of another bipolar device to continue the procedure.When the user wanted to use the monopolar hook, the device did not work immediately.The user attempted several power settings until a smoke appeared in front of the tissue that the surgeon tried to cut.The surgeon concluded the device worked and complete the procedure.At the end of the procedure, no dirt in the back of the patient, so the nurse did not mobilized the patient.So they did not observe the patient's burn at the end of the procedure.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: did the patient receive the consultation that was scheduled and what was the outcome of the consultation? what is the plan moving forward for the patient and the burn? are there any photos of the burn that you could share with us in regards to the burn? if yes, please send to (b)(6) what medical intervention was used to treat the burn? (such as salve or stitches) are there any anticipated long-term effects from the burn or injury? was the pad rinsed and let dry before it on this surgical procedure? what was the date of the procedure? does the surgeon believe there is there an alleged deficiency to the pad that led to patient burn and if so why? is the device being returned for analysis?.
Additional Manufacturer Narrative
(b)(4).Date sent: 10/21/2021.Additional information received: there was a capability letter sent for the triad generator.
Additional Manufacturer Narrative
(b)(4).Date sent: 10/29/2021.Additional information was requested, and the following was obtained: has the patient had their scheduled consultation? what is the conclusion? a consultation with the surgeon showed that the skin lesions had disappeared.No after-effects.However, there was no consultation with a dermatologist.What is next for the patient and for the treatment of the burn? total healing.Do you have pictures of the burn? if so, would it be possible to share them with us? i enclose the photo.What medical intervention has been done to treat the burns (such as applying ointment or stitches)? applying an ointment.Were there any long term effects expected from these burns? ras.Do you think there was an alleged defect in the device that caused the patient to burn? if yes, why ? the mattress was used with a medtronic scalpel.The manufacturer does not recommend the use of the mattress on his scalpel.In addition, the use of this mattress was made with several layers (sheets, heating blanket) between the patient and the mattress.The instructions for use provide for it but this raises questions internally.Photos was provided for review by ethicon medical safety officer.Following are their observations: two photos of a child upper thigh and buttock were presented for evaluation.According to site reporting, the child burn was detected after surgical procedure with the use of a megadyne mega soft plate.There are several patches of skin redness on left upper thigh and both sides of buttock.One area in the upper thigh shows deep redness but there is no apparent swollen or blister visible.The rest of areas represents first degree of burn appearance.All skin burns have irregular shape with no particular pattern, leading to possibility of chemical burn, rather than burn from megadyne mega soft pad.As part of ethicon endo surgery quality process all devices are manufactured, inspected, and released to approved specifications.Because the instrument was not returned our evaluation is limited.We value the opportunity to fully analyze the instrument upon its return.
Additional Manufacturer Narrative
Pc-(b)(4).Date sent: 1/20/2022 investigation summary the product was returned to ethicon endo surgery for evaluation.Visual inspection and functional testing were conducted on the returned device.The pad and cable was returned for analysis.Upon visual inspection, the pad was returned with discoloration on the top surface.The pad and cable were functionally tested with a multimeter and performed as expected.No evidence was found that could contribute to the reported event.The most likely cause of this damage is related to the cleaning process.Please be aware that most cleaning agents leave residual active ingredient chemicals on the surface of the devices that are cleaned.For this reason megadyne recommends rinsing the cleaner/disinfectant off of the surface of the pad.Megadyne recommends reviewing proper use and handling techniques, as described in the instructions for use provided with the pad, with the appropriate personnel to prevent or minimize the possibility of this type of damage.This review should emphasize careful rinsing and drying of the device.As part of ethicon endo surgery quality process all devices are manufactured, inspected, and released to approved specifications.D4.
Additional Manufacturer Narrative
(b)(4).Date sent: 2/14/2022.Photo analysis: this is an analysis for a set of images submitted to ethicon endo surgery for evaluation.The image img_3139 provided by the customer is of what appears to be a megasoft pad under sheet.No damage can be observed.The image img_3138 provided by the customer is of what appears to be a megasoft pad.No damage can be observed.The image img_3137 provided by the customer shows a premium pediatrics underbody sheets label.In addition, two photos of a child upper thigh and buttock were presented for evaluation.According to site reporting, the child burn was detected after surgical procedure with the use of a megadyne mega soft plate.There are several patches of skin redness on left upper thigh and both sides of buttock.One area in the upper thigh shows deep redness but there is no apparent swollen or blister visible.The rest of areas represents first degree of burn appearance.All skin burns have irregular shape with no particular pattern, leading to possibility of chemical burn, rather than burn from megadyne mega soft pad.Additional (b)(4), image-11-10-21-08-22 was provided by the customer that appears to be a piece of metal with a damage at the center of the image.It should be noted that the metal piece does not belong to the megasoft pad.A manufacturing record evaluation was performed for the finished device batch number, and no non-conformance's were identified.